Journal of Pulmonary Medicine & Respiratory Research Category: Medical Type: Case Report
Organising Pneumonia Secondary to 6-Mercaptopurine in a Patient with Inflammatory Bowel Disease
- Ahmed Fahim1*, Laura Jones2
- 1 Department Of Respiratory Medicine, McHale Centre, New Cross Hospital, West Midlands WV10 0QP, United Kingdom
- 2 Department Of Respiratory Medicine, McHale Centre, New Cross Hospital, Wolverhampton, United Kingdom
*Corresponding Author:Ahmed Fahim
Department Of Respiratory Medicine, McHale Centre, New Cross Hospital, West Midlands WV10 0QP, United Kingdom
Received Date: Apr 13, 2016 Accepted Date: May 10, 2016 Published Date: May 24, 2016
|Causes of organising pneumonia|
|Causes||Infections (Bacterial, Viral, fungal or parasitic)|
|Connective tissue diseases|
|Inflammatory bowel disease|
|(NSIP) Non Specific Interstitial Pneumonia|
She was commenced on 6-MP 50mg once daily as an alternative immunosuppressant to Azathioprine. However, she developed a non-productive cough with shortness of breath after 6 weeks of commencing 6-MP. She was treated for a lower respiratory tract infection with a couple of antibiotic courses (amoxicillin 500mg TDS followed by clarithromycin 500mg BD for one week each) by general practitioner. Unfortunately, she failed to respond to antibiotics and was referred to acute medical unit.
On examinationshe was hypoxic with oxygen saturation of 93% on breathing room air. A chest radiograph showed predominantly left sided consolidation (Figure 1) with volume loss. Blood work up revealed raised inflammatory markers (C-reactive protein 167) so she was treatedfor a community acquired pneumonia with intravenous Tazocin (Tazobactam and Piperacillin) 4.5g TDS. Subsequent blood cultures, atypical pneumonia screen and HIVantibody was negative. A flexible fiberoptic bronchoscopy (Olympus BF-160) was carried out to obtain samples for detailed microbiological testing and atypical organisms including mycobacterial infection. Bronchial washings did not reveal any positive evidence of infective process. A repeat chest radiograph 6 weeks after the initial presentation showed worsening pulmonary infiltrates (Figure 2). Hence, a High Resolution Thoracic CT Scan (HRCT) was arranged which revealed bilateral consolidation with volume loss and associated traction bronchiectasis suggesting a fibrotic process (Figure 3). Pulmonary function tests demonstrated mild restriction.
As there was a poor response to antibiotics with persistent parenchymal infiltrates, a Video Assisted Thoracoscopic Biopsy (VATs) was obtained which showed patchy interstitial pneumonitis with resolving organising pneumonia (Figure 4). This was suggestive of drug induced pneumonitis/organising pneumonia. Following discussion at interstitial lung disease meeting it was felt that the clinico-radiological picture, coupled with lung biopsy, was consistent with organising pneumonia secondary to 6-MP. With the cessation of 6-MP, the patient made an excellent recovery and radiological abnormality resolved completely 4 months after the initial presentation (Figure 5) and patient is well at 18 months of follow up.
Organising pneumonia or Bronchiolitis Obliterans Organising Pneumonia (BOOP) was originally described as a failure of resolution of typical acute lobar pneumonia and the pathological hallmark of organising pneumonia i.e., Masson bodies were described by Masson and colleagues in association with Rheumatoid arthritis. It is an interstitial lung disease with generally a favourable prognosis and may resolve spontaneously. It is generally recommended to commence corticosteroids in organising pneumonia; particularly when it is idiopathic (COP), however, this recommendation is not supported by high quality randomised clinical trials and is based on observational and retrospective studies [3-6]. The decision to commence corticosteroids in cases of organising pneumonia should be based on individual patient characteristics and a frank discussion with a well-informed patient taking into account the potential adverse effects of high dose corticosteroid use and the clinical benefit likely to be achievable.
Thiopurine analogues such as Azathioprine and 6-MP are commonly prescribed in the treatment of Inflammatory Bowel Disease (IBD) as immunomodulating drugs. These drugs are used as maintenance therapy as well as steroid sparing agents in IBD. A variety of different toxic pulmonary patterns secondary to Azathioprine have been reported in literature including interstitial pneumonitis , pulmonary fibrosis and pulmonary oedema . However, there is paucity of data regarding 6-MP induced pulmonary toxicity. Ananthakrishnan et al.,  reported 3 cases of severe non-infectious pulmonary toxicity within one month of commencing Azathioprine/6-MP for IBD. Histopathological examination revealed BOOP and Usual Interstitial Pneumonia (UIP) and all 3 patients improved after the cessation of therapy. Our patient had slightly delayed symptoms as compared to this case series and one of the patients in this series had similar histological profile as described in our case (i.e., BOOP).
Mechanism of pulmonary toxicity by thiopurines
CONFLICTS OF INTERESTS
- Cordier JF (2006) Cryptogenic organising pneumonia. Eur Respir J 28: 422-446.
- Cordier JF (2000) Organising pneumonia. Thorax 55: 318-328.
- Davison AG, Heard BE, McAllister WA, Turner-Warwick ME (1983) Cryptogenic organizing pneumonitis. Q J Med 52: 382-394.
- Epler GR (2001) Bronchiolitis obliterans organizing pneumonia. Arch Intern Med 161: 158-164.
- Cazzato S, Zompatori M, Baruzzi G, Schiattone ML, Burzi M et al. (2000) Bronchiolitis obliterans-organizing pneumonia: an Italian experience. Respir Med 94: 702-708.
- Alasaly K, Muller N, Ostrow DN, Champion P, FitzGerald JM (1995) Cryptogenic organizing pneumonia: A report of 25 cases and a review of the literature. Medicine (Baltimore) 74: 201-211.
- Nagy F, Molnar T, Makula E, Kiss I, Milassin P, et al. (2007) A case of interstitial pneumonitis in a patient with ulcerative colitis treated with azathioprine. World J Gastroenterol 13: 316-319.
- Fauroux B, Meyer-Milsztain A, Boccon-Gibod L, Leverger G, Clément A, et al. (1994) Cytotoxic drug-induced pulmonary disease in infants and children. Pediatr Pulmonol 18: 347-355.
- Ananthakrishnan AN, Attila T, Otterson MF, Lipchik RJ, Massey BT, et al. (2007) Severe pulmonary toxicity after azathioprine/6-mercaptopurine initiation for the treatment of inflammatory bowel disease. J Clin Gastroenterol 41: 682-688.
Citation:Genno Karam N, Rima BT, Sawsan N, Nasseh I, Zeinoun T (2014) Focal Cemento-Osseous Dysplasia: A Case Report. J Clin Stud Med Case Rep 1: 1.
Copyright: © 2016 Ahmed Fahim, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.